Hail, Patrick
- When
- August 30, 2:45 PM EST
- Where
- Patrick County, Stuart
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.630, -80.280
Widely scattered thunderstorms developed during the afternoon of August 30th. A couple of these thunderstorms became severe producing wind damage and penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Widely scattered thunderstorms developed during the afternoon of August 30th. A couple of these thunderstorms became severe producing wind damage and penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 2:15 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT THU AUG 30 2007 .SYNOPSIS... HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO RIDGE SOUTHWEST INTO THE REGION THROUGH THIS AFTERNOON. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST FRIDAY AND SLOWLY SLIDE SOUTH INTO NORTH CAROLINA ON SATURDAY. HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT FROM THE NORTH LATER IN THE WEEKEND BRINGING A RETURN TO DRIER AND NOTICEABLY COOLER WEATHER INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AGAIN SEEING WIDELY SCATTERED TSRA DEVELOP IN WEAK CONVERGENCE ZONE ALONG THE BLUE RIDGE AIDED BY DIFFERENTIAL HEATING ALONG LEADING EDGE OF MID DECK. WITH WEAK COLD FRONT STILL OVER WV WILL NEED TO LEAVE IN CHANCE POPS WEST...AND SLIGHT CHANCES EAST THRU THE EVENING. HOWEVER EXPECT COVERAGE A BIT LESS THAN EARLIER THOUGHT SINCE IN BETWEEN BEST FORCING PASSING TO THE NE AND DEEPER RH TO THE SW. COULD STILL SEE ISOLATED PULSE SEVERE GIVEN DRY AIR ALOFT SO WILL KEEP HWO MENTION INTO THIS EVENING ESPCLY BASED ON THE LAST FEW NIGHTS. OTRW WIND SHIFT FRONT SHOULD SLIDE SE TOWARD THE BLUE RIDGE LATE WITH WEAK CONVERGENCE BRINGING MORE CLOUDS AND BASICALLY AN ISOLATED SHRA/TSRA THREAT OVERNIGHT PER LINGERING MOISTURE. AGAIN LIKE TEMPS CLOSER TO THE WARMER MET MOS...BUT POSSIBLY A LITTLE COOLER TONIGHT GIVEN MORE NORTHERLY FLOW. ACTUAL 850 MB/DEWPOINT FRONT SHOULD SAG INTO THE WESTERN ZONES FRIDAY LIKELY REACHING NEAR THE BLUE RIDGE AROUND MAX HEATING. DEGREE OF INSTABILITY WITH POTENTIAL EARLY CLOUD COVER THE KEY TO REDEVELOPMENT OF WESTERN CONVECTION SINCE SUPPORT ALOFT QUITE LACKING. SINCE MODELS HAVE BEEN RATHER CONSISTENT IN SHOWING A BAND OF SHRA/TSRA SLIDING OFF THE RIDGES WILL KEEP CHANCE POPS ABOUT STATUS QUO. OTRW THINKING WILL SEE ENOUGH BREAKS TO GO PC ALLOWING TEMPS TO WARM CLOSER TO MAV MOS UNLESS THE FRONT IS SLOWER...AND ****ERROR: INCOMPLETE DATA NG TO JAMES BAY CANADA...NEAR +16C. GFS CLOSES OFF THE UPPER RIDGE TO H3...WHICH SEEMS LIKE AN OUTLIER. BEST H85 TEMPS WILL PROB PASS TO OUR NW. AFTER HIGH PRESSURE THIS WEEKEND...BETTER DEWPOINTS WILL RETURN AGAIN IN THE EXTREME SW...WITH SLT CHC STORMS THERE MONDAY. SIMILAR TO WHAT HAS HAPPENED THIS WEEK...WIDELY SCATTERED STORMS WILL MAKE MORE EASTWARD PROGRESSION INTO THE MIDDLE OF NEXT WEEK. ON A WHOLE THE LONG TERM SHOULD BE RATHER DRY...WITH TEMPS RISING SLIGHTLY ABOVE NORMAL BY THURSDAY. IF THE OP GFS DOES VERIFY...THERE COULD BE A GOOD DEAL OF RAIN DEVELOPING IN MY EXTREME WEST...IN THE WEST VA HIGH COUNTRY NEXT WEEKEND...BUT THAT IS VERY FAR OUT AT THIS POINT. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... WILL CONTINUE OVERALL VFR CONDITIONS UNDER INCREASING CU/AC CIGS THIS AFTERNOON. HOWEVER EXPECT WIDELY SCATTERED SHRA/TSRA TO DEVELOP MAINLY OVER THE MOUNTAINS WHERE WILL INCLUDE AT LEAST VICINITY MENTION AHEAD OF THE WEAK COLD FRONT IN WV. COVERAGE MAY LINGER INTO THE EVENING HOURS BUT SINCE ISOLATED WONT INCLUDE IN ANY OF THE TAF SITES FOR NOW. OTRW EXPECTING CIGS/VSBYS TO LOWER TO MVFR LEVELS BLF/LWB WITH BRIEF IFR CONDITIONS POSSIBLE TOWARD DAYBREAK. ELSEWHERE MAINLY VFR IN SCT/BKN AC AND PATCHY FOG/HZ THRU 12Z FRIDAY. THE SLOW MOVING COLD FRONT WILL DROP THRU THE AREA FRIDAY INCREASING THE COVERAGE OF CONVECTION ESPCLY BY EARLY AFTERNOON OVER THE MOUNTAINS. THIS WILL PROMPT OCNL MVFR CONDITIONS AS WILL ALSO INCLUDE A VCSH MENTION SE WVA FOR LEFTOVER SHOWERS EARLY ON. DRIER AIR SHOULD WORK SOUTH ACROSS THE REGION BEHIND THE FRONT SATURDAY AND CONTINUE INTO SUNDAY. HOWEVER LOW LEVEL ONSHORE FLOW MAY PROMOTE PERIODS OF LOW CLOUDS EASTERN SITES. OTRW VFR FOR NOW OUTSIDE OF PATCHY MORNING VALLEY FOG INTO EARLY NEXT WEEK. && .EQUIPMENT... KFCX 88D RADAR IS OPERATIONAL AGAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...DS/JH/JS EQUIPMENT...KM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 211 PM EDT THU AUG 30 2007 NCZ001>004-018>020-VAZ007-009>020-022>024-032-033-WVZ042>045-311815- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- MERCER-SUMMERS-MONROE-GREENBRIER- 211 PM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE LOCALLY STRONG TO SEVERE THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ034-035-043>047-058-059-311815- ROCKINGHAM-CASWELL-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 211 PM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT THU AUG 30 2007 NCZ001-002-019-301900- WILKES NC-ALLEGHANY NC-ASHE NC- 158 PM EDT THU AUG 30 2007 AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF MC GRADY...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MULBERRY...MULBERRY AT 205 PM EDT...MC GRADY...HALLS MILLS AT 210 PM EDT...MILLERS CREEK... MILLERS CREEK AT 230 PM EDT...WILBAR AT 235 PM EDT...WILBAR AT 240 PM EDT...SUMMIT...CASCADE FALLS AT 300 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT THU AUG 30 2007 VAZ019-301930- ALLEGHANY VA- 235 PM EDT THU AUG 30 2007 AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF COVINGTON CITY...OR ABOUT OVER CALLAGHAN...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...JORDAN MINES AT 300 PM EDT...EARLEHURST AT 315 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORM. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT THU AUG 30 2007 VAZ017-032-033-302000- PATRICK VA-FLOYD VA-FRANKLIN VA- 306 PM EDT THU AUG 30 2007 AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WOOLWINE...OR ABOUT 3 MILES SOUTHWEST OF ENDICOTT...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKY KNOB SUMMIT AT 315 PM EDT... CHARITY...ROCKY KNOB RECREATION AREA AT 320 PM EDT...WOOLWINE AT 330 PM EDT...BUFFALO RIDGE...MABRY MILL AT 340 PM EDT...MEADOWS OF DAN AT 345 PM EDT...CRITZ...STUART AT 400 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 313 PM EDT THU AUG 30 2007 NCZ018-019-302015- WATAUGA NC-WILKES NC- 313 PM EDT THU AUG 30 2007 AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF DEEP GAP...OR ABOUT 3 MILES NORTH OF DARBY...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WILKESBORO RESEVOIR AT 320 PM EDT...DARBY AT 350 PM EDT... ELKVILLE AT 415 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT THU AUG 30 2007 VAZ018-302030- CRAIG VA- 336 PM EDT THU AUG 30 2007 AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF PAINT BANK...OR ABOUT 4 MILES NORTHEAST OF CRAIG SPRINGS...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CRAIG SPRINGS...NEW CASTLE AT 350 PM EDT...SINKING CREEK...ABBOTT AT 410 PM EDT...SIMMONSVILLE AT 415 PM EDT...HUFFMAN AT 425 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AS WELL AS WIND GUSTS TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT THU AUG 30 2007 VAZ014-017-032-033-302045- PATRICK VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA- 344 PM EDT THU AUG 30 2007 AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF SHAWSVILLE TO 4 MILES SOUTH OF PILOT...MOVING SOUTHEAST AT 5 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SHAWSVILLE AT 350 PM EDT...CROCKETT SPRINGS AT 405 PM EDT...TERRYS FORK...FLOYD AT 415 PM EDT...CHECK...AND COPPER HILL AT 445 PM EDT. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO 45 MPH...SMALL HAIL...AND HEAVY DOWNPOURS OF UP TO AN INCH IN LESS THAN 30 MINUTES.
The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Six inch diameter tree limbs were blown on Pilot Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56628, 56629.